Statistical Science

A conversation with Johannes H. B. Kemperman

Joseph I. Naus

Full-text: Open access

Abstract

Johannes H. B. Kemperman, born in 1924, received his Bachelor of Science in 1945 and Ph.D. in 1950, each in mathematics and physics, from the University of Amsterdam. From 1948 to 1951 he was a Research Associate at the Mathematical Centre in Amsterdam. During 1951–1953 he was a Visiting Professor on a Fulbright grant at Purdue University, and subsequently he joined the faculty and stayed at Purdue for 10 years, becoming a full Professor in 1959.

In 1961 he went to the University of Rochester, becoming the Fayerweather Professor of Mathematics in 1970. He stayed at Rochester for 25 years. In 1985 he joined the faculty at Rutgers University as a Professor in the Statistics Department and also a voting member of the Mathematics Department. He retired to emeritus status at Rutgers in 1995.

He served in editorial posts at the Annals of Mathematical Statistics, Annals of Probability, Annals of Statistics, Aequationes Mathematicae and Stochastic Processes and Applications. He is a Fellow of the Institute of Mathematical Statistics and the American Association for the Advancement of Sciences and is a Correspondent of the Royal Dutch Academy of Sciences (Amsterdam) .

He has produced 23 Ph.D. students, 3 books and over 100 publications in analysis, number theory, group theory, probability, statistics, functional equations, mathematical biology and other areas.

Article information

Source
Statist. Sci. Volume 15, Number 4 (2000), 396-408.

Dates
First available in Project Euclid: 24 December 2001

Permanent link to this document
https://projecteuclid.org/euclid.ss/1009213005

Digital Object Identifier
doi:10.1214/ss/1009213005

Mathematical Reviews number (MathSciNet)
MR1819710

Citation

Naus, Joseph I. A conversation with Johannes H. B. Kemperman. Statist. Sci. 15 (2000), no. 4, 396--408. doi:10.1214/ss/1009213005. https://projecteuclid.org/euclid.ss/1009213005


Export citation

References

  • COHEN, J. E., KEMPERMAN, J. H. B. and ZBAGANU, GH. 1998. Comparisons of Stochastic Matrices with Applications in Information Theory, Statistics, Economics, and Population Sciences. Birkhauser, Boston. ¨ Z.
  • KEMPERMAN, J. H. B. 1956. Generalized tolerance limits. Ann. Math. Statist. 27 180 186. Z.
  • KEMPERMAN, J. H. B. 1957. A general functional equation. Trans. Amer. Math. Soc. 86 28 56. Z.
  • KEMPERMAN, J. H. B. 1960. On small sumsets in an abelian group. Acta Math. 103 63 88. Z.
  • KEMPERMAN, J. H. B. 1961. The Passage Problem for a Stationary Markov Chain. Univ. Chicago Press. Z.
  • KEMPERMAN, J. H. B. 1964. On products of sets in a locally compact group. Fund. Math. 56 51 68. Z.
  • KEMPERMAN, J. H. B. 1996. Bounding the moments of an order statistic when each k-tuple is independent. In Proceedings of Conference on Distributions with Given Marginals and Z. Moment Problems V. Benes and J. Stepan, eds. 291 304. Kluwer Dordrecht. Z.
  • GARAUX, G. and CASCUEL, O. 1992. Bounds on distribution functions of order statistics for dependent variates. Statist. Probab. Lett. 14 103 105. Z.
  • MANN, H. B. and WHITNEY, D. R. W. 1947. On a test of whether one of two random variables is stochastically larger than the other. Ann. Math. Statist. 18 50 60. Z.
  • RYCHLIK, T. 1992. Stochastically extremal distributions of order statistics for dependent samples, Statist. Probab. Lett. 13 337 341. Z.
  • VAN DER CORPUT, J. G. and KEMPERMAN, J. H. B. 1949. The second pearl of the theory of numbers I, II, III. Indag. Math. 11 226 234, 277 285, 325 335.